Alert archive / Massachusetts / Flash Flood Watches in 2009

Flash Flood Watch 4, NWS Boston/Norton, MA

July 29, 2009Capitol Planning Region, Connecticut; Cheshire County, New Hampshire; Franklin County, Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this flash flood watch at Jul 29, 2009, 4:10 AM EDT for Capitol Planning Region, Connecticut; Cheshire County, New Hampshire; Franklin County, Hampden County, Hampshire County, Massachusetts. It took effect at Jul 29, 2009, 2:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2009, 4:10 AM EDT (08:10 UTC)
In effect from
Jul 29, 2009, 2:00 PM EDT
Expired
Jul 30, 2009, 3:45 AM EDT
In force
14 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Capitol Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Cheshire County, NH

The radar

The Boston radar (KBOX), 124 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2009-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2009-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS61 KBOX 290810
FFABOX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
410 AM EDT WED JUL 29 2009

CTZ002-MAZ002-003-008>011-NHZ011-291615-
/O.NEW.KBOX.FF.A.0004.090729T1800Z-090730T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...JAFFREY...KEENE
410 AM EDT WED JUL 29 2009

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CONNECTICUT...
 WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE...INCLUDING 
 THE FOLLOWING AREAS...IN NORTHERN CONNECTICUT...HARTFORD CT. 
 IN WESTERN MASSACHUSETTS...EASTERN FRANKLIN MA...EASTERN 
 HAMPDEN MA...EASTERN HAMPSHIRE MA...WESTERN FRANKLIN MA...
 WESTERN HAMPDEN MA AND WESTERN HAMPSHIRE MA. IN SOUTHERN NEW 
 HAMPSHIRE...CHESHIRE NH.

* FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT

* SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE
  WATCH AREA DURING THE AFTERNOON HOURS TODAY AND PROBABLY BECOME
  MORE ORGANIZED AND WIDESPREAD THIS EVENING INTO THE OVERNIGHT
  HOURS. A VERY MOIST AIRMASS IN PLACE MEANS THAT ANY THUNDERSTORMS
  THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY AMOUNTS OF
  RAIN IN A RELATIVELY SHORT PERIOD OF TIME. THE POTENTIAL EXISTS FOR
  2 TO LOCALLY 4 INCHES OF RAINFALL TO OCCUR IN AND NEAR THE WATCH
  AREA THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAINFALL ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLASH FLOODING
ALONG AREA STREAMS AND RIVERS...AS WELL AS IN URBANIZED
AREAS...ROADWAYS AND OTHER LOW LYING AREAS. IF YOU ARE IN THE WATCH
AREA...CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU HAVE
INTERESTS ALONG AREA STREAMS. KEEP INFORMED...AND BE READY FOR ACTION
IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY.

&&

$$

MLE
4 follow-up statements
000 
WGUS61 KBOX 291551
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
1151 AM EDT WED JUL 29 2009

CTZ002-MAZ002-003-008>011-NHZ011-300000-
/O.CON.KBOX.FF.A.0004.090729T1800Z-090730T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...JAFFREY...KEENE
1151 AM EDT WED JUL 29 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS AND 
 SOUTHERN NEW HAMPSHIRE...INCLUDING THE FOLLOWING AREAS...IN 
 NORTHERN CONNECTICUT...HARTFORD CT. IN WESTERN MASSACHUSETTS...
 EASTERN FRANKLIN MA...EASTERN HAMPDEN MA...EASTERN HAMPSHIRE 
 MA...WESTERN FRANKLIN MA...WESTERN HAMPDEN MA AND WESTERN 
 HAMPSHIRE MA. IN SOUTHERN NEW HAMPSHIRE...CHESHIRE NH.

* THROUGH LATE TONIGHT

* SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ACROSS 
 THE WATCH AREA DURING THE AFTERNOON HOURS TODAY AND PROBABLY 
 BECOME MORE ORGANIZED AND WIDESPREAD THIS EVENING INTO THE 
 OVERNIGHT HOURS. A VERY MOIST AIRMASS IN PLACE MEANS THAT ANY 
 THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO 
 PRODUCE HEAVY AMOUNTS OF RAIN IN A RELATIVELY SHORT PERIOD OF 
 TIME. THE POTENTIAL EXISTS FOR 2 TO LOCALLY 4 INCHES OF 
 RAINFALL TO OCCUR IN AND NEAR THE WATCH AREA THROUGH TONIGHT. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAINFALL ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLASH FLOODING
ALONG AREA STREAMS AND RIVERS...AS WELL AS IN URBANIZED AREAS...
ROADWAYS AND OTHER LOW LYING AREAS. IF YOU ARE IN THE WATCH
AREA...CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU
HAVE INTERESTS ALONG AREA STREAMS. KEEP INFORMED...AND BE READY
FOR ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS
ISSUED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND
ITS OCCUPANTS AND SWEEP THEM AWAY.

&&

$$
000 
WGUS61 KBOX 292041
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
441 PM EDT WED JUL 29 2009

CTZ002-MAZ002-003-008>011-NHZ011-300445-
/O.CON.KBOX.FF.A.0004.000000T0000Z-090730T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...JAFFREY...KEENE
441 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS AND 
 SOUTHERN NEW HAMPSHIRE...INCLUDING THE FOLLOWING AREAS...IN 
 NORTHERN CONNECTICUT...HARTFORD CT. IN WESTERN MASSACHUSETTS...
 EASTERN FRANKLIN MA...EASTERN HAMPDEN MA...EASTERN HAMPSHIRE 
 MA...WESTERN FRANKLIN MA...WESTERN HAMPDEN MA AND WESTERN 
 HAMPSHIRE MA. IN SOUTHERN NEW HAMPSHIRE...CHESHIRE NH.

* UNTIL 4 AM EDT THURSDAY

* PERIODS OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE IN THE
  WATCH AREA OF THE CONNECTICUT RIVER VALLEY INTO CHESHIRE COUNTY OF
  SOUTHWEST NEW HAMPSHIRE. THUNDERSTORMS WILL PROBABLY BECOME MORE
  ORGANIZED AND WIDESPREAD THIS EVENING INTO THE OVERNIGHT HOURS. A
  VERY MOIST AIRMASS IN PLACE MEANS THAT ANY THUNDERSTORMS THAT DO
  DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE HEAVY AMOUNTS OF RAIN IN
  A RELATIVELY SHORT PERIOD OF TIME. THE POTENTIAL EXISTS FOR 2 TO
  LOCALLY 4 INCHES OF RAINFALL TO OCCUR IN AND NEAR THE WATCH AREA
  THROUGH TONIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAINFALL ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLASH FLOODING
ALONG AREA STREAMS AND RIVERS...AS WELL AS IN URBANIZED AREAS...
ROADWAYS AND OTHER LOW LYING AREAS. IF YOU ARE IN THE WATCH
AREA...CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU
HAVE INTERESTS ALONG AREA STREAMS. KEEP INFORMED...AND BE READY
FOR ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS
ISSUED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND
ITS OCCUPANTS AND SWEEP THEM AWAY.

&&

$$


DRAG
000 
WGUS61 KBOX 300247
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
1047 PM EDT WED JUL 29 2009

CTZ002-MAZ002-003-008>011-NHZ011-300800-
/O.CON.KBOX.FF.A.0004.000000T0000Z-090730T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...JAFFREY...KEENE
1047 PM EDT WED JUL 29 2009

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS AND 
 SOUTHERN NEW HAMPSHIRE...INCLUDING THE FOLLOWING AREAS...IN 
 NORTHERN CONNECTICUT...HARTFORD CT. IN WESTERN MASSACHUSETTS...
 EASTERN FRANKLIN MA...EASTERN HAMPDEN MA...EASTERN HAMPSHIRE 
 MA...WESTERN FRANKLIN MA...WESTERN HAMPDEN MA AND WESTERN 
 HAMPSHIRE MA. IN SOUTHERN NEW HAMPSHIRE...CHESHIRE NH.

* UNTIL 4 AM EDT THURSDAY

* PERIODS OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE IN THE
  WATCH AREA OF THE CONNECTICUT RIVER VALLEY INTO CHESHIRE COUNTY OF
  SOUTHWEST NEW HAMPSHIRE. A VERY MOIST AIRMASS IN PLACE MEANS THAT
  ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO
  PRODUCE HEAVY AMOUNTS OF RAIN IN A RELATIVELY SHORT PERIOD OF TIME.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR HEAVY
RAINFALL ACROSS THE WATCH AREA...WHICH MAY LEAD TO FLASH FLOODING
ALONG AREA STREAMS AND RIVERS...AS WELL AS IN URBANIZED AREAS...
ROADWAYS AND OTHER LOW LYING AREAS. IF YOU ARE IN THE WATCH
AREA...CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU
HAVE INTERESTS ALONG AREA STREAMS. KEEP INFORMED...AND BE READY
FOR ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS
ISSUED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND
ITS OCCUPANTS AND SWEEP THEM AWAY.

&&

$$
000 
WGUS61 KBOX 300745
FFABOX

FLOOD WATCH
NATIONAL WEATHER SERVICE TAUNTON MA
345 AM EDT THU JUL 30 2009

CTZ002-MAZ002-003-008>011-NHZ011-300845-
/O.CAN.KBOX.FF.A.0004.000000T0000Z-090730T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...CHARLEMONT...
GREENFIELD...ORANGE...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...JAFFREY...KEENE
345 AM EDT THU JUL 30 2009

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHERN CONNECTICUT...
WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE HAS BEEN
CANCELLED.

WHILE MINOR LOCAL FLOODING OF SMALL STREAMS AND ROADWAYS IS POSSIBLE
TODAY...WIDESPREAD HEAVY RAINFALL IS NOT EXPECTED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 3:48 AM EDT, 22 minutes earlier.

Area forecast discussion, Jul 29, 3:48 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
348 AM EDT WED JUL 29 2009

.SYNOPSIS...
A VERY WARM AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH FRIDAY AID
AID IN THE PRODUCTION OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
ACROSS WESTERN NEW ENGLAND LATER TODAY AND TONIGHT. THESE STORMS WILL
LIKELY BRING LOCALLY TORRENTIAL RAINFALL. TYPICAL SUMMERTIME WEATHER
WILL LIKELY PERSIST THIS WEEKEND AND EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TRICKY FORECAST FOR TODAY IN TERMS OF QPF PLACEMENT AND AMOUNTS...AS
WELL AS THE THREAT FOR SEVERE WEATHER. MUCH OF THE GLOBAL AND
MESOSCALE GUIDANCE IS IN FAIR AGREEMENT WITH THE OCCURRENCE OF A
HEAVY RAIN EVENT LATER TODAY AND TONIGHT SOMEWHERE ACROSS THE
NORTHEAST AS AN APPROACHING FRONTAL SYSTEM INTERACTS WITH THE VERY
MOIST AIRMASS CURRENTLY IN PLACE. HOWEVER...THE QUESTION IS WHERE
WILL THE AXIS OF HEAVIEST PRECIP BE. IT APPEARS THAT THE BEST CHANCE
FOR AN ORGANIZED AREA OF HEAVY RAIN AND THUNDER /WEAK MCS/ WILL
PROBABLY BE AFTER DARK. WILL GET TO THIS IN THE SHORT TERM SECTION
BELOW.

WEAK SFC CONVERGENCE AND FALLING HEIGHTS WILL PROBABLY ALLOW FOR THE
DEVELOPMENT OF SCT SHOWERS AND TSTMS BY EARLY THIS AFTERNOON ACROSS
WESTERN ZONES. NOTE SPC SLIGHT RISK. COULD SEE AN ISOLD SVR STORM
/WET MICROBURST/ GIVEN LOW 70S DEWPOINTS...HAVE THEREFORE RETAINED
THE MENTION OF GUSTY WINDS IN THE FORECAST PRODUCTS. ANY
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL
RAINFALL...WITH THE BEST THREAT ACROSS WESTERN ZONES. MUCH OF THE
EAST COAST OF MASS AND RI MAY REMAIN DRY FOR MUCH OF THE DAY TODAY.

AFTER COLLABORATION WITH SURROUNDING WFO/S HAVE DECIDED TO HOIST A
FLASH FLOOD WATCH FOR OUR WESTERNMOST TIER OF ZONES STARTING 18Z THIS
AFTERNOON LASTING THROUGH LATE TONIGHT. WITH LOW LEVEL JET INCREASING
LATE THIS AFTERNOON...ALONG WITH PWATS INCREASING TO AROUND 2
INCHES...SHORT MBE VECTORS...LOCALLY TORRENTIAL RAINFALL OF 2-4
INCHES IN A RATHER SHORT PERIOD OF TIME WILL BE POSSIBLE. WE THINK
THE HIGHEST THREAT WILL BE THIS EVENING WHEN ASCENT AND FOCUS FOR
HEAVY RAINFALL WILL BECOME MAXIMIZED. EAST OF THE WATCH AREA...THE
THREAT FOR LOCALLY HEAVY RAINFALL WILL ALSO EXIST...HOWEVER...THIS
AREA WILL BE FARTHER REMOVED FROM THE FORCING MECHANISMS. DAYSHIFT
WILL HAVE TIME TO ADJUST THE WATCH AREA IF NECESSARY.

OTHERWISE...STRATUS AND FOG WILL BE AROUND THIS MORNING...ESPECIALLY
ALONG THE SOUTH COAST. THE CAPE AND ISLANDS MAY REMAIN SHROUDED MUCH
OF THE DAY.

FOLLOWED MAVMOS CLOSELY FOR MAXES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
SHORT WAVE MAKES IT/S CLOSEST APPROACH THIS EVENING INTO THE EARLY
OVERNIGHT HOURS. THE BEST FORCING AND FOCUS FOR HEAVY RAINFALL MAY BE
JUST TO THE WEST OF OUR CWA. HOWEVER...WITH SOME LOW LEVEL JET
DYNAMICS AND HIGH PWATS IMPINGING ON THE AREA...FELT IT WAS PRUDENT
TO ISSUE A FLASH FLOOD WATCH FOR THE WESTERN TIER OF ZONES THROUGH
THE NIGHT. WENT WITH CAT POPS EVERYWHERE TONIGHT...BUT MOST
WIDESPREAD COVERAGE OF HEAVY SHOWERS AND THUNDERSTORMS WILL BE ACROSS
THE NORTHWESTERN ZONES. COULD BE A BUSY NIGHT WITH LOTS OF THUNDER
AROUND.

UPPER SUPPORT PASSES TO THE NORTHEAST BY THURSDAY...BUT SAGGING
FRONTAL BOUNDARY WILL LINGER THROUGH THE DAY. THIS MAY ALLOW FOR A
REIGNITION OF SCT SHOWERS AND TSTMS DURING THE DAY THURS...AND HAVE
ACCOUNTED FOR THIS WITH CHANCE POPS FOR NOW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...

THURSDAY NIGHT...
ANY SCATTERED SHOWERS AND THUNDERSTORMS THAT FORM SHOULD DIMINISH
DURING THE EVENING WITH THE LOSS OF DAYTIME HEATING.  PATCHY FOG
SHOULD DEVELOP AND IT MAY BECOME LOCALLY DENSE ALONG THE SOUTH
COAST.  LOWS SHOULD ONLY FALL INTO THE UPPER 60S TO LOWER 70S WITH
THE HIGH DEWPOINT AIR IN PLACE.

FRIDAY...
A SHORTWAVE AND COLD FRONT APPROACHES FROM THE WEST ON FRIDAY.
DECENT INSTABILITY/WIND FIELDS SHOULD RESULT IN THE DEVELOPMENT OF
SCATTERED SHOWERS/THUNDERSTORMS.  PWATS IN EXCESS OF 2 INCHES WILL
BRING THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING WITH ANY
STORM.  DESPITE WEAK MID LEVEL LAPSE RATES...A FEW SEVERE
THUNDERSTORMS WILL CERTAINLY BE POSSIBLE WITH THE MAIN THREAT BEING
WET MICROBURSTS.

SATURDAY...
LOW CONFIDENCE FORECAST.  THE ECMWF HAS THE COLD FRONT ALREADY
THROUGH OUR REGION BY 12Z SATURDAY WHICH WOULD RESULT IN A DRY DAY.
HOWEVER...THE GFS AND SOME GFS ENSEMBLES STILL HAVE THE FRONT TO OUR
WEST.  FOR NOW WE JUST MAINTAINED SOME LOW CHANCE POPS IN CASE THE
FRONT HAS NOT CLEARED THE REGION.  HOPEFULLY THE 12Z GUIDANCE WILL
COME INTO BETTER AGREEMENT.

SUNDAY...
ITS A LONG WAY OFF BUT IT DOES LOOK LIKE HIGH PRESSURE WILL BUILD
INTO SOUTHERN NEW ENGLAND.  THIS WOULD BRING DRY WEATHER AND A
TEMPORARY RELIEF TO THE UNCOMFORTABLE HUMIDITY LEVELS.

MONDAY AND TUESDAY...
CONFIDENCE OF COURSE IS LOW THIS FAR OUT...BUT THE MODELS ARE IN
GENERAL AGREEMENT IN RE-ESTABLISHING TROUGH OVER THE GREAT LAKES.
THIS WOULD BRING A RETURN TO HUMID WEATHER ALONG THE WITH THE
POTENTIAL FOR A ROUND OR TWO OF SHOWERS/THUNDERSTORMS.  WILL GO WITH
LOW CHANCE POPS FOR NOW TO COVER THIS THREAT.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...

TODAY...IFR STRATUS AND FOG BURNS OFF FROM NORTH TO SOUTH AS THE
MORNING PROGRESSES. HOWEVER...IT/S POSSIBLE IT MAY PERSIST MUCH OF
THE DAY CAPE AND ISLANDS AND PERHAPS EVEN THE IMMEDIATE SOUTH COAST
OF MA/RI. IFR MAY RETURN IN TSTMS THIS AFTERNOON...ESP FROM BDL-EEN.
EAST OF THERE...THREAT LOOKS QUITE A BIT LESS.

WED NIGHT...IFR IN STRATUS/FOG/SHOWERS/TSTMS MUCH OF SNE.

THURS...IFR BECOMING MVFR/VFR DURING THE MORNING. CHC OF SHOWERS AND
TSTMS AFTN WITH LOCALLY LOWER CONDS.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/..

THURSDAY NIGHT THROUGH FRIDAY NIGHT...
MVFR/IFR CONDITIONS IN LOW CLOUDS/FOG PATCHES WILL AFFECT PORTIONS
OF THE REGION AT TIMES...ESPECIALLY NEAR THE SOUTH COAST.  VFR
CONDITIONS WILL BE FOUND DURING MUCH OF THE LATE MORNING AND
AFTERNOON HOURS...BUT SCATTERED SHOWERS/STORMS WILL RESULT IN TIMES
OF REDUCED CEILINGS/VISIBILITIES.

SATURDAY AND SUNDAY...
MAINLY VFR...ALTHOUGH SOME LOW CLOUDS/FOG PATCHES MAY AFFECT THE
REGION FOR A TIME SATURDAY MORNING.

&&

.MARINE...
FOG AND STRATUS WILL LIKELY PERSIST MUCH OF TODAY AND TONIGHT ACROSS
THE SOUTH COASTAL WATERS...AND THIS WILL TEND TO LIMIT VSBYS. HOISTED
A SCA FOR SEAS FOR THE SOUTHERN OUTER WATERS FOR THIS AFTERNOON AND
TONIGHT AS SOUTHERLY SWELLS WILL INCREASE WITH INCREASING SLY FLOW.
LOW PROB OF NEARSHORE 25 KT GUSTS LATER TODAY AND AGAIN THURS...BUT
WITH FOG/LOW CLOUD UNCERTAINTIES /MIXING/ HAVE OPTED TO CAP WIND
GUSTS AT 20 KT ATTM. SHOWERS AND STORMS WILL INCREASE IN COVERAGE
TONIGHT.

OUTLOOK /THURSDAY NIGHT THROUGH SUNDAY/...

THE MAIN CONCERN WILL BE FOR AREAS OF PATCHY DENSE FOG...ESPECIALLY
DURING THE OVERNIGHT HOURS/EARLY MORNING HOURS.  IN ADDITION...NEAR
SHORE AFTERNOON WIND GUSTS AROUND 25 KNOTS WILL BE POSSIBLE THURSDAY
AND FRIDAY AFTERNOONS WITH GOOD MIXING OVER THE LAND.

WNA SEAS ARE  LIKELY OVERDONE WITH SOUTHWEST FLOW...BUT PERSISTENT
FETCH MAY RESULT IN 4 TO 6 FOOT SEAS ACROSS OUR SOUTHERN OUTER-
WATERS FOR A PORTION OF THE TIME. FINALLY...A FEW THUNDERSTORMS WILL
LIKELY AFFECT THE WATERS WITH THE BEST CHANCE FRIDAY AND FRIDAY
NIGHT.

&&

.HYDROLOGY...
FLASH FLOOD WATCH FOR WESTERNMOST MASSACHUSETTS...HARTFORD COUNTY
CT...AND CHESHIRE COUNTY NH IS IN EFFECT FOR THIS AFTERNOON THROUGH
TONIGHT. BEST CHANCE OF HEAVY RAINS IN THUNDERSTORMS WILL BE THIS
EVENING INTO THE OVERNIGHT HOURS. THE ACTIVITY THIS AFTERNOON WILL
PROBABLY BE MORE SCT IN NATURE. THE POTENTIAL EXISTS...NOT A
CERTAINTY...FOR AN AXIS OF 2 TO 4 INCH RAINFALL ACROSS THE WATCH
AREA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR CTZ002.
MA...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR MAZ002-003-008>011.
NH...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NHZ011.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS
     AFTERNOON TO 5 AM EDT THURSDAY FOR ANZ254>256.

&&

SYNOPSIS...EKSTER
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...FRANK
AVIATION...DRAG/EKSTER/FRANK
MARINE...DRAG/EKSTER/FRANK
HYDROLOGY...MLE
Hazardous weather outlook, Jul 28, 4:49 PM EDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
449 PM EDT TUE JUL 28 2009

CTZ002>004-MAZ002>019-021-022-026-NHZ011-012-015-RIZ001>005-291200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-
449 PM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STRONG THUNDERSTORMS WITH EXCESSIVE SHORT TERM RAINS...POWER
OUTAGE CAUSING LIGHTNING STRIKES AND SEVERAL DAMAGING WET MICROBURSTS
WILL AFFECT SOUTHERN NEW ENGLAND AT TIMES WEDNESDAY AFTERNOON THROUGH
FRIDAY NIGHT. PATCHY DENSE FOG IS ALSO POSSIBLE AT TIMES EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED WEDNESDAY AFTERNOON AND EVENING.

ANZ230>237-250-251-254>256-291200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
449 PM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG MAY FORM DURING THE NIGHT TO HAMPER MARINE
TRANSPORTATION...ESPECIALLY SOUTH COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS MAY AFFECT THE WATERS AT TIMES WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT. PATCHY DENSE FOG IS ALSO POSSIBLE AT
TIMES...ESPECIALLY EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020-023-024-RIZ006>008-291200-
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
449 PM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS MAY AFFECT THE SOUTH COAST AT TIMES WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT. PATCHY DENSE FOG IS ALSO POSSIBLE AT
TIMES EACH NIGHT.

THE RISK FOR DANGEROUS RIP CURRENTS INCREASES EARLY THURSDAY ALONG
THE SOUTH COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:54 AM EDTSmall Craft Advisory for Hazardous SeasBOX12 hr
Jul 29, 4:29 PM EDTSmall Craft Advisory for Hazardous SeasBOX3 days

Nearby

Flash Flood Watches in Massachusetts, 2009Flash Flood Watches in Connecticut, 2009Flash Flood Watches in New Hampshire, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.